New to this... not sure what my results mean and what my options are


I had some blood tests done because I was having pins and needles in my arm and leg... I had expected the results to return a vitamin b12 deficiency but it came back showing a raised TSH level of 7.32 (0.35-4.94)).

To be found to be 'sub-clinical' hypothyroid (as my doctor called it) adds up now as I'm 47 and I have a lot of the symptoms:

Hair loss for the last 2 years. I used to have super thick hair, but now it's straggly, dry and I have to get extensions to stop it being a complete frizz ball where you can see my scalp. I just thought that I was getting old and this was female pattern hair loss.

Dry Skin - virtually all my life though

Brittle, ridged nails

Eczema on elbows and palms

Losing my memory - again thought it was part of ageing.

Feeling the cold


Tired, sometimes exhausted but sometimes not.

I was told by my doctor that I would have to come back in a month for further testing, but having googled the results I saw that my TSH levels were quite high (I think). I spoke to the doctor and she reluctantly prescribed a low dose of levothyroxine (25mg).

The thing is, although my mum had thyroid cancer a long time ago and my nephew has now started treatment BUT I am really reluctant to go on a pill for the rest of my life.

Are there alternatives that work to reduce TSH levels? Do my results indicate that I need to start moving towards getting this sorted quickly?? Should I have more testing before starting treatment?

Other results:

Serum Free T4 level (10.6) (9.01-19.05)

Serum TSH level 7.32 (0.35-4.94)

Serum Vit B12 652 (187-883)

Serum Folate 9.4 (3.10 - 20.50)

Serum ferritin 42 (20.00-204.00)

Serum transferrin 2.44 (2.00 - 3.20)

Serum iron level 12.8 (4.40-27.90)

Can anyone with more knowledge than me help me understand them better please and also, should i start on the low dose and see if there's an improvement. If there's not, can I just come off the tablets?

Thanks in advance...

4 Replies

  • Hi Mischa, welcome to the forum.

    You're right, 7.32 is quite high for a TSH. Your doctor called it 'subclinical' because the good old NHS likes people to suffer until their TSH reaches 10 before they're willing to treat them.

    The protocol is, if this is your first high TSH, to wait three months and test again. Because the TSH can be affected by so many things other than thyroid - it isn't a thyroid hormone, it's a pituitary hormone.

    However, your doctor was good enough to test your FT4, as well! They don't all do that. And, your FT4 is low. So, there is a thyroid problem. And your symptoms back that up.

    Your B12 is not optimal - should be 1000. Your folate is low. And your ferritin (stored iron) is very low. Did she give you something for that? she should have done. Some of your symptoms could be down to that.

    You ask if there are alternatives to reduce your TSH, but, the TSH is not the problem. The problem is the low thyroid hormone, the FT4. And, as far as we know, there is no other way of raising that, than taking thyroid hormone replacement for the rest of your life - the alternative (not taking it) doesn't bear thinking about.

    However, if I were you - and reluctant to take levo - I would have the tests done again in three months, just to be sure. But I would ask her to also test my antibodies - TPOab - and my vit D.

    You should start on the low dose - that's the way it's done, start low and increase slowly. But, you probably won't feel much improvement for at least six weeks, if then. But that does not mean that you can stop taking it. Not if you want to live! After six weeks on that dose, you should have another test, and an increase of 25 mcg. Then, you might start to feel better - providing you optimise your nutrients.

    When you go for the test, go early in the morning, and fast over-night (just drink water and have breakfast after the test). And leave a gap of 24 hours between your last dose of levo and the test. Don't forget to get a copy of your results, and post them on here so that we can see how you're getting on. :)

  • Wow Greygoose, thank you so much. You have just 'taught' me so much in your reply.

    I think it would seem that it's inevitable I'll have to take the Levo. I don't feel great this evening, so I am just tempted to start things rather than waiting another few weeks/months.

    Again, your advice has been so useful - I'm going to do what you say and I will keep posting. It's so reassuring speaking to people who understand this so clearly.

  • You're welcome, misha. If you have any other questions, don't hesitate to ask. :)

  • You may feel worse at first as the system senses the extra T4 that you are taking and reduces production in the thyroid. Hence the need to keep increasing the dose to an optimum amount.

You may also like...